Table of Content

Open Access iconOpen Access

ARTICLE

Effects of Non-Newtonian Ferrofluids on the Performance Characteristics of Long Journal Bearings

J.R. Lin1, P.J. Li2, T.C. Hung3

Department of Mechanical Engineering, Taoyuan Innovation Institute of Technology No. 414, Sec. 3, Jhongshan E. Rd., Jhongli, Taiwan, R.O.C. Corresponding Author. Email: jrlin@tiit.edu.tw
Department of Institute of Mechatronic Engineering, National Taipei University of Technology, Taiwan, R.O.C.
Department of Mechanical Engineering, National Taipei University of Technology, Taiwan, R.O.C.

Fluid Dynamics & Materials Processing 2013, 9(4), 419-434. https://doi.org/10.3970/fdmp.2013.009.419

Abstract

On the basis of the Shliomis ferrofluid model (1972) together with the micro-continuum theory of Stokes (1966), the influences of non-Newtonian ferrofluids on the steady-state performance of long journal bearings have been investigated in the present paper. Analytical solutions for bearing performances are obtained from the non-Newtonian ferrofluid Reynolds-type equation. Comparing with the Newtonian non-ferrofluid case, the effects of non-Newtonian ferrofluids with applied magnetic fields provide an increase in the zero pressure-gradient angle and the load capacity, and a decrease in the friction parameter, especially for a larger non-Newtonian couple stress parameter and magnetic Langevin’s parameter. For the long journal bearing lubricated with non-Newtonian ferrofluids and operating at larger couple stress parameter and magnetic Langevin’s parameter (for example, N=0.3, ξ =50), slight variation is observed for the friction parameter, but higher bearing loads are obtained with increasing values of the volume concentration parameter.

Keywords


Cite This Article

APA Style
Lin, J., Li, P., Hung, T. (2013). Effects of non-newtonian ferrofluids on the performance characteristics of long journal bearings. Fluid Dynamics & Materials Processing, 9(4), 419-434. https://doi.org/10.3970/fdmp.2013.009.419
Vancouver Style
Lin J, Li P, Hung T. Effects of non-newtonian ferrofluids on the performance characteristics of long journal bearings. Fluid Dyn Mater Proc. 2013;9(4):419-434 https://doi.org/10.3970/fdmp.2013.009.419
IEEE Style
J. Lin, P. Li, and T. Hung "Effects of Non-Newtonian Ferrofluids on the Performance Characteristics of Long Journal Bearings," Fluid Dyn. Mater. Proc., vol. 9, no. 4, pp. 419-434. 2013. https://doi.org/10.3970/fdmp.2013.009.419



cc This work is licensed under a Creative Commons Attribution 4.0 International License , which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.
  • 1627

    View

  • 1134

    Download

  • 0

    Like

Share Link